Fungal abscesses. Fungal abscesses are most commonly caused by Candida species. The typical patient presentation includes high fever and elevated alkaline phosphatase, usually during the count recovery phase of patients with hematologic malignancies undergoing chemotherapy.
Fungal abscesses are frequently too small to aspirate. Fortunately, serum and radiographic results, as well as the clinical setting, make diagnosis more straightforward. Serum fungal markers can be checked and empiric treatment with amphotericin B or an echinocandin is recommended, followed by narrowing to oral fluconazole. Treatment should continue until abscesses resolve.
Interestingly, if patients become neutropenic during their antifungal course, the microabscesses may disappear on CT or MRI, only to reappear once neutrophils return. Once patients have a stable neutrophil count and imaging shows no abscesses, antifungal treatment can be discontinued, but must be restarted if patients are to undergo additional chemotherapy with expected neutropenia.
Back to the case
While impossible to state with certainty, infection with E. histolytica while in Nicaragua was thought most likely in this case. This patient was on omalizumab for chronic urticaria immediately prior to acquiring the infection and this anti-IgE monoclonal antibody likely predisposed her to a parasitic infection. Knowing this epidemiology, she may not have required catheter drainage, however, the cyst was causing pain and drainage provided decompression. She was treated with antibiotics followed by paromomycin.